Alert archive / North Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 40, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 27, 1998, 9:43 PM CDT for Barnes County, North Dakota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 27, 1998, 9:43 PM CDT (02:43 UTC)
- Expired
- May 27, 1998, 10:10 PM CDT
- In force
- 27 min
- Issued by
- NWS Grand Forks, ND
- Area
- Whole counties
County Barnes County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 87 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 8:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 761 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 2462 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.0
The text
As transmitted, in the capitals the NWS used until 2016.
906 WUUS1 KFAR 280244 RRA SVRFAR NDC003-280310- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 943 PM CDT WED MAY 27 1998 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARNES COUNTY IN SOUTHEASTERN NORTH DAKOTA * UNTIL 1010 PM CDT * AT 942 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES WEST OF VALLEY CITY MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FINGAL VALLEY CITY REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. GSF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 9:00 PM CDT, 43 minutes earlier.
Area forecast discussion, May 27, 9:00 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 900 PM CDT WED MAY 27 1998 1ST PERIOD DISCUSSION...SVR WX ACRSS CWA ATTM SO WL BE BRF. NUMEROUS RPRTS OF SVR HAIL AND FUNNEL CLOUDS ALONG W STRGT LINE WINDS. HEAVY RAIN ALSO PBLM IN SLO-MOVNG STMS JUST N OF GFK. IR LOOP INDICATES TOPS STILL COOLING XTRM NE ND INTO NW MN. OTHER AREA OF TSTMS JUST NOW ENTERING S AND SW CWA AND SHUD PRGRSS THRU MUCH OF SRN/CNTRL ND CWA AND INTO WCNTRL MN. LUKS LIKE SVR TO CONT THRU AT LEAST MDNGT AS ADAP SHOWS STRNG MOIST CONVRGNCE AND INSTABLITY STILL PRESENT. LOW PRES A BIT FRTHR S THAN EARLIER PROGGED AND W BEST PRESS FALLS JUST W OF FAR...LUKS LIKE SVR THREAT WILL ENCOMPASS MUCH IF NOT ALL MN SIDE CWA THRU MNDT. SVR TSTM WATCH TIL 2 AM FOR MUCH OF CWA. ZONES ALRDY UPDATED W WATCH ISSUANCE. SOROKA
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:07 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 33 min |
| May 27, 7:31 PM CDT | Severe Thunderstorm Warning | FGF | Walsh | 29 min |
| May 27, 7:53 PM CDT | Tornado Warning | FGF | Walsh | 32 min |
| May 27, 8:21 PM CDT | Tornado Warning | FGF | Walsh | 49 min |
| May 27, 9:01 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 34 min |
| May 27, 10:37 PM CDT | Severe Thunderstorm Warning | FGF | Ransom | 33 min |
| May 28, 2:48 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 32 min |
| May 28, 3:18 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina | 32 min |
| May 28, 3:52 PM CDT | Severe Thunderstorm Warning | FGF | Pembina | 33 min |
| May 28, 4:26 PM CDT | Severe Thunderstorm Warning | FGF | Pembina | 34 min |
| May 28, 5:05 PM CDT | Severe Thunderstorm Warning | FGF | Pembina | 30 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.